Illinois, 2024

Hail and Damaging Winds in Illinois, March 14, 2024

March 14, 2024 · NWS LSX · 19 events in 7 counties and zones

A strong cold front moved through the region during the afternoon and evening hours of March 14th. There were widespread reports of large hail as the storms moved through, some up to 3 inches in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A strong cold front moved through the region during the afternoon and evening hours of March 14th. There were widespread reports of large hail as the storms moved through, some up to 3 inches in diameter. There were also several reports of damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 14, 2:03 PM CST, 1 hour 29 minutes earlier. Its key messages:

  • -Thunderstorms are expected through this evening (60 to 80 percent chance) across much of the area. There is a threat that some of these thunderstorms will become strong to severe with hazards of very large hail, damaging winds, and a tornado or two possible. -Expect near or slightly above normal temperatures Friday and Saturday, then a cool down on Sunday and Monday after a dry cold front moves through Saturday night.
Area forecast discussion, Mar 14, 2:03 PM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
303 PM CDT Thu Mar 14 2024

.KEY MESSAGES...

-Thunderstorms are expected through this evening (60 to 80 percent
 chance) across much of the area. There is a threat that some of these
 thunderstorms will become strong to severe with hazards of very
 large hail, damaging winds, and a tornado or two possible.

-Expect near or slightly above normal temperatures Friday and
 Saturday, then a cool down on Sunday and Monday after a dry cold
 front moves through Saturday night.

&&

.SHORT TERM...  (Through Late Friday Night)
Issued at 302 PM CDT Thu Mar 14 2024

The atmosphere ahead of the cold front has destabilized once
again with activity beginning to develop in the warm sector as of
19z. The latest surface analysis shows the outflow boundary
beginning to retreat back to the north, and currently extends from
surface low near MCI southeastward to near Jefferson City, then
eastward to the southern sections of the St. Louis metro area.
Latest RAP analysis is showing MLCAPEs near 2000 J/kg with no cap
left underneath a right entrance region of an upper level jet
streak. This instability combined with deep 0 to 6km bulk shear of
50-60kts, as well as 0-3km SRH around 200 to 250, indicates that
storm development will initially start off as supercellular.
Currently thunderstorms that are developing in southwestern MO
will race off to the northeast into central/east central/southeast
Missouri this afternoon. As some of the storms approach the
outflow boundary, winds are backed to the southeast on the north
side of it, thus this will increase the "spin" in the lowest
levels of the atmosphere and increase the likelihood of
tornadogenesis with any supercell that crosses it. Along with the
tornado threat, very large hail, baseball size or larger, and
damaging winds will also be likely with any severe thunderstorm.

By late this afternoon and evening, the shear vector will become
aligned with the boundary, thus will likely see a quick transition
to a mixed mode. The latest HRRR run continues to show the storms
will become more numerous along the I-70 corridor in IL and I-44
corridor in MO by 00z Friday and slide south, exiting the region
between 03z and 06z Friday.

Dry and near normal temperatures are expected on Friday as a surface
ridge builds into the region. Despite decreasing clouds, the colder
northerly winds will keep temperatures in the mid 50s to low 60s for
highs.

Even though the surface ridge will weaken Friday night with surface
flow backing to the west to southwest once again, lows will still
drop off into the upper 30s to low 40s, but still a bit above normal
for this time of year.

Byrd
&&

.LONG TERM...  (Saturday through Next Thursday)
Issued at 302 PM CDT Thu Mar 14 2024

A strong area of low pressure will drop southeastward out of
western Canada into the Great Lakes region by this weekend. It
will drag a cold front into the area by Saturday night. This
boundary should pass through dry, with very weak low-level
convergence along it and the better mid/upper level forcing for
ascent residing across the Great Lakes. In the meantime,
temperatures will warm up on Saturday with highs in the 60s.

As decent CAA moves in Saturday night, temperatures will be below
normal for the last half of the weekend and into early next week.
Highs on Sunday will be in the upper 40s to upper 50s, while highs
on Monday will be in the 40s. Expect below freezing temperatures
area wide Sunday night and Monday night with lows in the 20s.

Temperatures will warm back above normal by the middle next week
with the next chance of rain holding off until Wednesday night and
Thursday.

Byrd
&&

.AVIATION...  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1248 PM CDT Thu Mar 14 2024

Atmosphere in process of recovering from early morning activity
with storms expected to develop by 21z, especially for TAF sites
along I-70 corridor. Added tempo groups for this area between 21z
Thursday and 01z Friday with MVFR ceilings and visibilities.
Otherwise, rain will taper off as cold front moves through. It
will move through KUIN by 19z, KCOU/KJEF by 21z, and St. Louis
metro area by 03z Friday. In the meantime, expect gusty south
winds which will veer to the west then north with cold frontal
passage. Ceilings will lower to MVFR on back side of cold front
eventually lifting and scattering out by 11z Friday at KUIN, by
15z-16z at KCOU/KJEF, and by 17z Friday in the St. Louis metro
area.

Byrd
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Mar 14, 2:25 PM CST, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
325 PM CDT Thu Mar 14 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-152030-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
325 PM CDT Thu Mar 14 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely through tonight. Some of these
thunderstorms could be severe capable of producing very large hail,
damaging winds, and isolated tornadoes through this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through this evening.

Byrd

In the hours before

Local storm report, Mar 14, 3:20 PM CST, 12 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
420 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     Hail             2 WNW O'Fallon          38.80N 90.74W
03/14/2024  E1.50 inch       St. Charles        MO   Public

&&

PW
Local storm report, Mar 14, 3:21 PM CST, 11 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
421 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     Hail             4 S Steelville          37.92N 91.35W
03/14/2024  E1.00 inch       Crawford           MO   Public

&&

PW
Local storm report, Mar 14, 3:23 PM CST, 9 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
423 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     Hail             2 E O'Fallon            38.79N 90.67W
03/14/2024  E2.00 inch       St. Charles        MO   Public

&&

PW
Local storm report, Mar 14, 3:26 PM CST, 6 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
426 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     Hail             2 SSE Saint Paul        38.82N 90.72W
03/14/2024  M3.00 inch       St. Charles        MO   NWS Employee

&&

MAB
Local storm report, Mar 14, 3:29 PM CST, 3 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
429 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     Hail             1 WNW Mehlville         38.51N 90.34W
03/14/2024  E1.00 inch       St. Louis          MO   Public

&&

PW
Local storm report, Mar 14, 3:32 PM CST, 0 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
432 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     Hail             2 N Arnold              38.46N 90.37W
03/14/2024  E1.25 inch       St. Louis          MO   Public

&&

PW

The radar

The St Louis radar (KLSX), 78 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

16 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, St. Clair

When
March 14, 3:32 PM CST
Where
St. Clair County, 1.14 mi WNW of Mascoutah to 1.24 mi SSE of Mascoutah
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.508, -89.818

Hail, St. Clair

When
March 14, 3:36 PM CST to 3:37 PM CST
Where
St. Clair County, 0.04 mi SSW of State Park Place to 1.49 mi SW of Collinsville
Measured
1 in hail
Reported by
Public
Coordinates
38.649, -90.050

Large hail up to an inch fell across far northern St. Clair County near the Cahokia Mounds State Historic Site as well as northern portions of Caseyville.

Hail, Madison

When
March 14, 3:39 PM CST to 4:22 PM CST
Where
Madison County, 1.02 mi W of Eagle Park to 1.34 mi WSW of Binney
Measured
3.75 in hail
Reported by
Broadcast Media
Coordinates
38.671, -90.169

Widespread very large hail fell across Madison County from southwest to northeast. The largest stones were between 2 inches and 3.75 inches. The largest stones were reported in Edwardsville, Hamel, Worden and Livingston. Large hail was also reported in Granite City, Collinsville, Pontoon Beach, Poag, Mitchell, Roxana, Glen Carbon, Maryville, Troy, Marine, and Kuhn. Dozens of cars were damaged in the Livingston area on I-55 from the large hail.

Hail, Monroe

When
March 14, 3:45 PM CST to 4:00 PM CST
Where
Monroe County, 1.99 mi SE of Burksville Station to 3.19 mi ESE of Hecker
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
38.253, -90.091

A swath of large hail up to baseball size fell across portions of east central Monroe County. The large hail was reported in New Design and Hecker, as well as rural areas nearby.

Hail, Monroe

When
March 14, 4:06 PM CST to 4:07 PM CST
Where
Monroe County, 1.22 mi SE of Chalfin Bridge
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.206, -90.257

Thunderstorm Wind, Monroe

When
March 14, 4:11 PM CST to 4:12 PM CST
Where
Monroe County, 0.49 mi NW of Renault to 0.28 mi NW of Renault
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
38.155, -90.137

A large pine tree was split in half and several power lines were blown down around town.

Hail, Montgomery

When
March 14, 4:36 PM CST
Where
Montgomery County, 0.84 mi NNE of Coffeen
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
39.091, -89.393

Hail, Madison

When
March 14, 4:40 PM CST to 4:42 PM CST
Where
Madison County, 1.33 mi NNE of Kuhn to 1.53 mi NNE of Kuhn
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.799, -89.874

Hail, Montgomery

When
March 14, 4:49 PM CST to 4:54 PM CST
Where
Montgomery County, 0.34 mi NNE of Litchfield Muni Arpt to 2.07 mi SSE of Lake Lou Yaeger
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
39.175, -89.668

Large hail up to two inches in diameter fell in an area from Litchfield northeastward towards Lake Lou Yaeger.

Hail, Washington

When
March 14, 4:52 PM CST
Where
Washington County, Okawville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.430, -89.550

Hail, Fayette

When
March 14, 4:53 PM CST to 4:54 PM CST
Where
Fayette County, 0.63 mi SSE of Ramsey to 0.87 mi E of Ramsey
Measured
1.5 in hail
Reported by
Public
Coordinates
39.141, -89.117

Hail, Madison

When
March 14, 4:59 PM CST to 5:00 PM CST
Where
Madison County, 1.63 mi N of Madison to 1.31 mi SSW of Granite City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.703, -90.154

Thunderstorm Wind, Washington

When
March 14, 5:00 PM CST
Where
Washington County, 1.11 mi S of Nashville
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.334, -89.379

Thunderstorm winds caused moderate roof damage to Nashville High School.

Hail, Washington

When
March 14, 5:04 PM CST to 5:26 PM CST
Where
Washington County, Oakdale to 0.56 mi N of Posen
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
38.270, -89.500

A wide swath of large hail, up to 2.5 inches in diameter, fell across the southern portions of Washington County. Large hail fell in Oakdale and Posen.

Hail, Montgomery

When
March 14, 5:10 PM CST
Where
Montgomery County, Irving
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.200, -89.400

Hail, St. Clair

When
March 14, 5:26 PM CST to 5:55 PM CST
Where
St. Clair County, 2.45 mi NNE of Floraville to 2.64 mi ESE of Mascoutah
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.413, -90.034

Hail up to golfball size fell across the central portions of St. Clair County. Large hail was reported in Smithton, Douglas, Freeburg and Mascoutah.

Hail, Clinton

When
March 14, 5:36 PM CST to 5:50 PM CST
Where
Clinton County, 0.84 mi WSW of Damiansville to 1.76 mi SSE of Damiansville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.514, -89.633

Thunderstorm Wind, St. Clair

When
March 14, 5:48 PM CST to 5:50 PM CST
Where
St. Clair County, 0.52 mi WSW of Freeburg
Measured
52 kt (60 mph) measured gust
Reported by
Emergency Manager
Coordinates
38.428, -89.909

Hail, Washington

When
March 14, 6:10 PM CST to 6:27 PM CST
Where
Washington County, 2.71 mi S of New Minden to 0.72 mi NE of Richview
Measured
1 in hail
Reported by
Public
Coordinates
38.391, -89.371

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1168889, 1170276, 1168895, 1168883, 1170278, 1170279, 1170293, 1170590, 1170296, 1170609, 1170615, 1170617, 1170614, 1170612, 1170640, 1170630, 1170657, 1170631, 1170659.